Alert archive / Illinois / Frost Advisories in 2013

Frost Advisory 2, NWS Quad Cities, IA

May 12, 201311 counties in Illinois; 8 counties in Iowa

NWS Quad Cities, IA issued this frost advisory at May 12, 2013, 3:27 PM CDT for 11 counties in Illinois; 8 counties in Iowa. It took effect at May 13, 2013, 2:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 12, 2013, 3:27 PM CDT (20:27 UTC)
In effect from
May 13, 2013, 2:00 AM CDT
Expired
May 13, 2013, 7:00 AM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA

Counties Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Muscatine County, IA, Scott County, IA, Bureau County, IL, Carroll County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 15 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WWUS73 KDVN 122027
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 PM CDT SUN MAY 12 2013


...AREAS OF FROST LIKELY LATE TONIGHT...

.A VERY COLD LATE SPRING AIR MASS FROM CENTRAL CANADA WILL MOVE OVER
THE REGION RESULTING IN CALM WINDS FOR SEVERAL HOURS. AS LOWS SETTLE
IN THE LOWER TO MIDDLE 30S...AREAS OF FROST WILL DEVELOP BEFORE MORNING.
THIS FROST WILL POSE A THREAT TO TENDER AND EXPOSED VEGETATION.

IAZ041-042-053-054-065>068-ILZ001-002-007-009-015>018-024-026-035-
130430-
/O.NEW.KDVN.FR.Y.0002.130513T0700Z-130513T1200Z/
DELAWARE-DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-
BUREAU-PUTNAM-MERCER-WARREN-MCDONOUGH-
INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA...
MAQUOKETA...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN...ALEDO...MONMOUTH...MACOMB
327 PM CDT SUN MAY 12 2013

...FROST ADVISORY IN EFFECT FROM 2 AM TO 7 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 7 AM CDT MONDAY.

* TIMING...BETWEEN 2 AND 7 AM...AREAS OF FROST TO DEVELOP.

* TEMPERATURES...IN THE LOW TO MIDDLE 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS LEFT EXPOSED MAY BE HARMED
  WITHOUT PROPER PROTECTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$

NICHOLS
3 follow-up statements
745 
WWUS73 KDVN 130144
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT SUN MAY 12 2013

...AREAS OF FROST TONIGHT...

.A VERY COLD LATE SPRING AIR MASS FROM CENTRAL CANADA WILL MOVE
OVER THE REGION RESULTING IN CALM WINDS FOR SEVERAL HOURS. AS
LOWS SETTLE IN THE LOWER TO MIDDLE 30S...AREAS OF FROST WILL
DEVELOP BEFORE MORNING. 

IAZ041-042-053-054-065>068-ILZ001-002-007-009-015>018-024-026-035-
130945-
/O.CON.KDVN.FR.Y.0002.130513T0700Z-130513T1200Z/
DELAWARE-DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-
BUREAU-PUTNAM-MERCER-WARREN-MCDONOUGH-
INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA...
MAQUOKETA...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN...ALEDO...MONMOUTH...MACOMB
844 PM CDT SUN MAY 12 2013

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 7 AM CDT
MONDAY...

* TIMING...BETWEEN 2 AND 7 AM...AREAS OF FROST TO DEVELOP.

* TEMPERATURES...IN THE LOW TO MIDDLE 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS LEFT EXPOSED MAY BE HARMED 
  WITHOUT PROPER PROTECTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$
450 
WWUS73 KDVN 130825
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 AM CDT MON MAY 13 2013

...AREAS OF FROST TONIGHT...

.A VERY COLD LATE SPRING AIR MASS FROM CENTRAL CANADA OVER THE
REGION THIS MORNING IS PRODUCING CALM WINDS. AS LOWS SETTLE IN
THE LOWER TO MID 30S...AREAS OF FROST WILL DEVELOP.

IAZ041-042-053-054-065>068-ILZ001-002-007-009-015>018-024-026-035-
131200-
/O.CON.KDVN.FR.Y.0002.000000T0000Z-130513T1200Z/
DELAWARE-DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-
BUREAU-PUTNAM-MERCER-WARREN-MCDONOUGH-
INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA...
MAQUOKETA...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN...ALEDO...MONMOUTH...MACOMB
325 AM CDT MON MAY 13 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* TIMING...UNTIL SHORTLY AFTER SUNRISE.

* TEMPERATURES...IN THE LOWER TO MID 30S.

* IMPACTS...PRODUCE FROST WHICH COULD DAMAGE TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$

WOLF
344 
WWUS73 KDVN 131145
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 AM CDT MON MAY 13 2013

IAZ041-042-053-054-065>068-ILZ001-002-007-009-015>018-024-026-035-
131245-
/O.EXP.KDVN.FR.Y.0002.000000T0000Z-130513T1200Z/
DELAWARE-DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-
BUREAU-PUTNAM-MERCER-WARREN-MCDONOUGH-
INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA...
MAQUOKETA...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN...ALEDO...MONMOUTH...MACOMB
645 AM CDT MON MAY 13 2013

...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

MORNING SUNSHINE AND QUICKLY WARMING TEMPERATURES WILL MELT AWAY
THE FROST EARLY THIS MORNING. THUS THE ADVISORY WILL BE ALLOWED TO
EXPIRE AT 7 AM.

$$

WOLF

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this frost advisory went out at May 12, 3:10 PM CDT, 17 minutes earlier.

Area forecast discussion, May 12, 3:10 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT SUN MAY 12 2013

.SYNOPSIS...
ISSUED AT 240 PM CDT SUN MAY 12 2013

ANOTHER BEAUTIFUL BUT VERY COOL LATE SPRING DAY WITH CRYSTAL BLUE
SKIES AND MODERATELY GUSTY NW WINDS. TEMPERATURES AT 2 PM ARE
MOSTLY IN THE LOWER TO MIDDLE 50S...OR ALMOST 20 DEGREES BELOW
NORMAL. UPSTREAM ANALYSIS SHOWS WARM AIR ADVECTION TO KICK IN
WITHIN 24 HOURS AS SURFACE HIGH PRESSURE MOVES EAST. PERSISTENCE
UPSTREAM UNDER SURFACE HIGH THIS MORNING SUPPORTS CALM WINDS AND
FROST RISK TONIGHT. MID TO LATE WEEK TEMPERATURES TO RISE ABOVE
NORMAL WITH INCREASING CHANCES OF SHOWERS AND STORMS WITH RETURN
TO ZONAL FLOW.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 240 PM CDT SUN MAY 12 2013

TONIGHT...WILL ISSUE ANOTHER FROST ADVISORY OVER ROUGHLY EASTERN
1/2 OF AREA. THIS IS IN ADDITION OF THE FROST ADVISORY OVER NW 1/3
OF AREA LAST NIGHT WHERE SEVERAL REPORTS OF PATCHY TO AREAS OF
FROST OCCURRED. THIS IS ONE OF THE LATEST INSTANCES OF FROST IN
THE AREA OVER THE PAST 15 YEARS...IF NOT LONGER. LOCAL TOOLS AND
PERSISTENCE UPSTREAM SUPPORT GOOD DECOUPLING AFTER MIDNIGHT WITH
CLEAR SKIES AND LIGHT WINDS FOR TEMPERATURES TO FALL TO NEAR 32
DEGREES FOR SEVERAL HOURS...ESPECIALLY EAST OF THE I-380 CORRIDOR
AND HIGHWAY 218. AREAS OF FROST MAY BE ESPECIALLY NOTICEABLE AROUND
SUNRISE ALONG MISSISSIPPI...WAPSIPINICON AND ROCK RIVER VALLEYS.
MINS TO SHOULD SETTLE AROUND 32F IN NE WITH POCKETS TO NEAR 30F
POSSIBLE IN FAVORED LOW LYING LOCATIONS WITH UPPER 30S SW SECTIONS.
THIS WILL RESULT IN MINS AGAIN WITHIN A FEW DEGREES OF AREA RECORD
LOWS MANY SPOTS.

MONDAY...WARMING TREND TO COMMENCE WITH SOUTH WINDS INCREASING BY
AFTERNOON. HIGHS IN THE LOWER 60S NE TO LOWER 70S SW SECTIONS WITH
ISOLATED MOSTLY SPRINKLES TO LIGHT SHOWERS FROM MID LEVEL FORCING
ALONG ELEVATED WARM FRONT OVER NE 1/4 OF THE AREA AFTER 21Z. WINDS
MAY GUST OVER WEST SECTIONS TO NEAR 20 MPH IN THE AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 240 PM CDT SUN MAY 12 2013

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...
SOME VERY LIGHT SHOWERS/SPRINKLES ASSOCIATED WITH A THETA E GRADIENT
AND WAA SHOULD LINGER OVER THE NORTHEAST PART OF THE CWFA DURING THE
EVENING BEFORE DISSIPATING. OTHERWISE...DRY CONDITIONS ARE EXPECTED.

TUESDAY WILL BE DRY AND WARM. THE QUESTION IS HOW WARM WILL IT GET.
FCST SOUNDINGS SHOW THE INVERSION REMAINING IN PLACE WITH MIXING
MAYBE UP TO 900MB. LOW LEVEL LAPSE RATES AT BEST GET TO 6.5C/KM BY
MID AFTERNOON SUGGESTING LIMITED MIXING. WINDS REMAIN SOUTHERLY
UNTIL MID AFTERNOON BEFORE TURNING SOUTHWEST OVER THE WESTERN THIRD
OF THE CWFA. GENERALLY STRONG SOUTHWEST FLOW IS NEEDED TO GET VERY
WARM AROUND HERE. THE UPPER LEVEL FLOW IS WESTERLY WHICH IS NOT
CONDUCIVE TO GETTING EXTREMELY WARM AND THE AREA IS EXTREMELY
GREEN/MOIST ATTM SO CONSIDERABLE ENERGY WILL GO INTO
EVAPOTRANSPIRATION. ALL OF THIS SUGGESTS 80 TO 85 ACROSS THE CWFA
WITH PERHAPS SOME UPPER 80S IN THE FAR WESTERN CWFA.

TUES NIGHT/WED THE FRONT MOVES INTO THE AREA. MCS/LIFT TOOLS SUGGEST
NOT MUCH IN THE WAY OF PRECIPITATION ASSOCIATED WITH THE FRONT.
HOWEVER...GIVEN THE WAA AHEAD OF THE FRONT SOME SHOWERS COULD
DEVELOP DURING LATE TUESDAY EVENING/OVERNIGHT. IF SHOWERS DO DEVELOP
THEY WOULD LINGER INTO WEDNESDAY MORNING. DIURNAL HEATING AND AN
APPROACHING LOW SHOULD THEN ALLOW SHOWERS AND THUNDERSTORMS TO
DEVELOP DURING THE AFTERNOON HOURS.

WEDNESDAY NIGHT ON...
THE MODEL CONSENSUS CONTINUES THE THEME OF AN ACTIVE SECOND HALF OF
THE WEEK AND NEXT WEEKEND. THE CONSENSUS HAS SCHC/CHC POPS FROM WED
NIGHT THROUGH FRIDAY NIGHT. THE OVERALL PATTERN SUGGESTS THE
POSSIBILITY OF ORGANIZED NOCTURNAL THUNDERSTORM COMPLEXES THROUGH
FRIDAY.

THE MODELS DIVERGE SOMEWHAT FOR SAT/SUN IN REGARDS TO THE TIMING OF
THE NEXT SHORTWAVE AND COLD FRONT. THE CONSENSUS DOES RAISE POPS
INTO THE CHC/LIKELY CATEGORY OVER THE WEEKEND INDICATING A MORE
ORGANIZED RAIN SHOULD BE SEEN WITH THE NEXT STORM SYSTEM.

08

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 240 PM CDT SUN MAY 12 2013

CLEAR TO MOSTLY CLEAR SKIES AND VFR CONDITIONS THROUGH AT LEAST 14/00Z.
NORTHWEST WINDS OF 10-20 KTS WILL BECOME LIGHT AND VARIABLE EARLY TONIGHT
AS SURFACE HIGH PRESSURE MOVES ACROSS THE REGION. WINDS WILL SHIFT TO
THE SOUTH AT 5-15 KTS BY MID MORNING AS THE SURFACE HIGH SLIDES EAST.
SOME SCT-BKN MID LEVEL CLOUDS WITH BASES AOA 9K AGL POSSIBLE AT DBQ
TERMINAL AFTER 13/20Z AS ELEVATED WARM FRONT PASSES.

NICHOLS

&&

.CLIMATE...
ISSUED AT 240 PM CDT SUN MAY 12 2013

RECORD LOWS FOR MAY 13...

MOLINE.........31 IN 1971
CEDAR RAPIDS...34 IN 1997
DUBUQUE........30 IN 1888
BURLINGTON.....35 IN 1971

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FROST ADVISORY FROM 2 AM TO 7 AM CDT MONDAY FOR CEDAR-CLINTON-
     DELAWARE-DUBUQUE-JACKSON-JONES-MUSCATINE-SCOTT.

IL...FROST ADVISORY FROM 2 AM TO 7 AM CDT MONDAY FOR BUREAU-CARROLL-
     HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     STEPHENSON-WARREN-WHITESIDE.

MO...NONE.

&&

SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...08
AVIATION...NICHOLS
CLIMATE...NICHOLS
Hazardous weather outlook, May 12, 4:53 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT SUN MAY 12 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
453 AM CDT SUN MAY 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TONIGHT TEMPERATURES ARE EXPECTED TO FALL INTO THE LOWER 30S AS A
COLD AIR MASS REMAINS OVER THE AREA. THIS COULD RESULT IN ANOTHER
NIGHT OF PATCHY FROST...MAINLY ALONG AND NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BEGINNING ON WEDNESDAY AND CONTINUING THROUGH SATURDAY THUNDERSTORMS
RETURN TO THE FORECAST DURING AND ACTIVE PERIOD IN THE WEATHER.
THE GREATEST CHANCE FOR THUNDERSTORMS IS WEDNESDAY NIGHT...
THURSDAY NIGHT... AND THEN AGAIN SATURDAY. AT THIS TIME SEVERE
STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:37 AM CDTRiver Flood WarningDVNRock Island4 days

Nearby

Frost Advisories in Illinois, 2013Frost Advisories in Iowa, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.